Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 49, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 23, 2024, 5:55 PM MDT for Grand County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2024, 5:55 PM MDT (23:55 UTC)
- Expired
- Aug 23, 2024, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 153 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:46 PM MDT, 9 minutes earlier. Its key messages:
- Afternoon showers/thunderstorms decrease this evening, though some activity will continue overnight with the southern zones favored. Some storms will be capable of producing wind gusts to near 55 mph at hail to 1/2 to 3/4 of an inch.
- Breezy conditions are expected Saturday afternoon ahead of an approaching cold front.
- Deep monsoonal moisture will continue to generate scattered to numerous showers and thunderstorms this weekend before a drying trend begins on Monday and continues through midweek.
Area forecast discussion, Aug 23, 5:46 PM MDT, 9 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 546 PM MDT Fri Aug 23 2024 .KEY MESSAGES... - Afternoon showers/thunderstorms decrease this evening, though some activity will continue overnight with the southern zones favored. Some storms will be capable of producing wind gusts to near 55 mph at hail to 1/2 to 3/4 of an inch. - Breezy conditions are expected Saturday afternoon ahead of an approaching cold front. - Deep monsoonal moisture will continue to generate scattered to numerous showers and thunderstorms this weekend before a drying trend begins on Monday and continues through midweek. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 356 PM MDT Fri Aug 23 2024 Deep subtropical moisture continued to stream northeastward across the forecast area today as the region remained sandwiched between a closed low on the coast of the Pacific Northwest and a high over the southern Plains. Much like Thursday, clouds and stratiform showers limited warming during the early part of the day. However, as clearing began working over the Four Corners region, strong storms began to erupt. CAPE's near 1000 J/Kg and bulk shear of 40 knots supports stronger cells capable of generating near severe gusts and hail to near an inch. Though storms were moving at 20 to 25 knots on average, radar indicated instantaneous rates in excess 2" from strong cells. As a result, localized flash flooding is possible with slot canyons in southeast Utah at greatest risk. Jet divergence working on deep subtropical moisture will keep showers and thunderstorms going well into the evening. Later tonight speed convergence at the jet level reverses atmospheric forcing which, along with diurnal cooling, will result in decreased intensity and coverage. The low over the Northwest Coast moves inland on Saturday which shifts the moisture plume slightly eastward. Models indicated this will bring decreased shower/thunderstorm activity to northeast Utah and extreme northwest Colorado. However, for the remainder of the forecast area conditions will be very similar to today as the moisture plume continues to flow northeastward overhead. Note, this includes the potential for isolated severe storms. Again, storms are expected to continue into the evening, but the northern and eastern Utah zones should see an end to precipitation overnight as drier air continues to work into the region from the west. Some showers linger over west-central and southwest Colorado where the moisture plume continues to flow overhead. Temperatures are expected remain below normal on Saturday, but gain a degree or two over today. This may, or may not work out as the temperature forecast depends heavily on cloud cover during the afternoon. In contrast, overnight lows will be largely unchanged and due to cloud cover and elevated relative humidity levels will keep readings running a bit above normal. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 356 PM MDT Fri Aug 23 2024 The anomalous upstream trough will progress into the central Great Basin by early Sunday and pull in another thin moisture plume from the monsoonal source region. This moisture will conjoin with fairly robust large scale ascent provided by a merging jet aloft and the approaching trough. So another interesting afternoon is likely on tap with a plethora of storm threats from heavy rainfall to hail and wind. The trough will be splitting by Monday with the southern swirl moving across the 4 Corners region while the northern split heads off into the N.Plains. There will be strong intrusion of dry air pulled in behind this northern wave as the upper flow veers more to the West. Will this be enough to inhibit afternoon convection...some models say yes while others are not quite so convinced. Either way there should be a noticeable downturn in afternoon storms...especially in the North. The drier signal is favored to linger through the remainder of the week with afternoon storms lingering over the southern Colorado high terrain. Confidence in storms lingering over the south is low as the medium range models are in some disagreement on how much influence the next northern stream system will have on our latitude...meaning drier northerly flow in the EURO as opposed to a southerly component in the GFS. Temperatures will remain on the cooler side of normal into the mid- week period with a potential warmer trend beyond this as high pressure builds across the West. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 546 PM MDT Fri Aug 23 2024 This plume of moisture will continue to feed shower and thunderstorm activity over the next 24 hours. Already some sites have seen IFR conditions due to moderate to heavy rainfall rates affecting visibility. This threat will continue at most TAF sites through the evening hours with showers and storms lingering over the area well into the early morning hours. Gusts of 30 to 45 mph will be a threat with storms today along with moderate to heavy rainfall rates. Lower clouds may also become an issue in some of the valleys where heavy rainfall occurs, most probable would be KEGE...but confidence low. Expect a resurgence of showers and thunderstorms on Saturday afternoon, but the eastern Utah and northernmost TAF sites face little chance for thunderstorms in the vicinity as drier air begins to infiltrate from the west. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM... LONG TERM...15 AVIATION...TGJT
Hazardous weather outlook, Aug 23, 4:06 AM MDT, 13 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 406 AM MDT Fri Aug 23 2024 COZ001>014-017>023-UTZ022>025-027>029-241015- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 406 AM MDT Fri Aug 23 2024 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Flash flooding remains a concern from training thunderstorms that are expected to develop this afternoon around the region. A few storms are expected to continue into the overnight hours, diminishing by daybreak Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and storms continue through the weekend. Storms will be less widespread Saturday and Sunday. Localized flash flooding will remain a problem both days. A pattern shift is developing by early next week, with a pause in the monsoonal pattern expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 23, 4:38 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
438 PM MDT Fri Aug 23 2024
COZ019>021-232315-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-
438 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DOLORES AND
NORTHWESTERN MONTEZUMA COUNTIES THROUGH 515 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Dove Creek, or 31 miles southeast of Monticello,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
Locations impacted include...
Cahone.
This includes U.S. Highway 491 in Colorado between mile markers 45
and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3753 10880 3764 10897 3793 10871 3776 10847
TIME...MOT...LOC 2237Z 221DEG 28KT 3765 10884
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDALocal storm report, Aug 23, 4:43 PM MDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
443 PM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM Hail Thompson Springs 38.97N 109.72W
08/23/2024 E1.25 Inch Grand UT Public
&&
gjtLocal storm report, Aug 23, 4:45 PM MDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
445 PM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail 1 W Thompson Springs 38.96N 109.74W
08/23/2024 E0.70 Inch Grand UT Public
&&
gjtSpecial weather statement, Aug 23, 5:11 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
511 PM MDT Fri Aug 23 2024
COZ018-019-232345-
Southwest San Juan Mountains CO-Northwestern San Juan Mountains CO-
511 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DOLORES...
SOUTHEASTERN SAN MIGUEL AND SOUTHWESTERN SAN JUAN COUNTIES THROUGH
545 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rico, or 33 miles north of Durango, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mountain Village, Rico, Ophir, Trout Lake, and Dunton.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 60 and 65.
Colorado 145 between mile markers 42 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3760 10816 3774 10827 3801 10791 3774 10768
TIME...MOT...LOC 2311Z 237DEG 31KT 3773 10810
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Aug 23, 5:29 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
529 PM MDT Fri Aug 23 2024
UTZ022-028-240000-
La Sal and Abajo Mountains UT-Southeast Utah UT-
529 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SAN JUAN COUNTY
THROUGH 600 PM MDT...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Blanding, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
Locations impacted include...
Monticello.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 60 and 84.
U.S. Highway 491 in Utah between mile markers 0 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3767 10954 3781 10967 3806 10933 3784 10913
TIME...MOT...LOC 2328Z 234DEG 23KT 3779 10953
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MDASpecial weather statement, Aug 23, 5:53 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
553 PM MDT Fri Aug 23 2024
UTZ027-240030-
Arches/Grand Flat UT-
553 PM MDT Fri Aug 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GRAND COUNTY THROUGH
630 PM MDT...
At 553 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southeast of Green River to 16 miles
northwest of Moab to 10 miles north of Canyonlands National Park.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arches National Park.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 136 and 151.
Utah 313 between mile markers 11 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3892 10969 3881 10956 3871 10956 3851 10995
3862 10990 3877 10995
TIME...MOT...LOC 2353Z 232DEG 32KT 3878 10987 3867 10983 3855 10992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
15The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:20 PM MDT | Special Weather Statement | GJT | Montrose | 25 min |
| Aug 23, 1:31 PM MDT | Special Weather Statement | GJT | 29 min | |
| Aug 23, 3:12 PM MDT | Special Weather Statement | GJT | 33 min | |
| Aug 23, 3:55 PM MDT | Special Weather Statement | GJT | 35 min | |
| Aug 23, 4:38 PM MDT | Special Weather Statement | GJT | Dolores | 37 min |
| Aug 23, 5:11 PM MDT | Special Weather Statement | GJT | San Juan | 34 min |
| Aug 23, 2:03 PM MDT | Special Weather Statement | GJT | San Juan | 27 min |
| Aug 23, 2:26 PM MDT | Special Weather Statement | GJT | San Juan | 34 min |
| Aug 23, 2:32 PM MDT | Special Weather Statement | GJT | San Juan | 28 min |
| Aug 23, 2:43 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Aug 23, 2:59 PM MDT | Special Weather Statement | GJT | San Juan | 31 min |
| Aug 23, 3:01 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Aug 23, 3:26 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 34 min |
| Aug 23, 3:56 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 34 min |
| Aug 23, 4:06 PM MDT | Special Weather Statement | GJT | Grand | 24 min |
| Aug 23, 4:18 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 27 min |
| Aug 23, 4:22 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 38 min |
| Aug 23, 4:30 PM MDT | Special Weather Statement | GJT | San Juan | 30 min |
| Aug 23, 4:31 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 29 min |
| Aug 23, 4:37 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Aug 23, 4:45 PM MDT | Areal Flood Advisory | GJT | Grand | 60 min |
| Aug 23, 4:56 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 34 min |
| Aug 23, 5:29 PM MDT | Special Weather Statement | GJT | San Juan | 31 min |
| Aug 23, 5:33 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 27 min |
| Aug 23, 5:53 PM MDT | Special Weather Statement | GJT | Grand | 37 min |
| Aug 23, 5:59 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 31 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.